Texas, 2016Damaging Wind in Texas, July 5, 2016
July 5, 2016 · NWS LUB · 1 event in 1 county or zone
A well developed shortwave trough triggered scattered thunderstorms early this morning from the South Plains into the Rolling Plains. One of these storms produced a downburst near Northfield in far northeast Motley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well developed shortwave trough triggered scattered thunderstorms early this morning from the South Plains into the Rolling Plains. One of these storms produced a downburst near Northfield in far northeast Motley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 10:35 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 10:35 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1135 PM CDT MON JUL 4 2016
.AVIATION...
Upper disturbance may trigger a few storms overnight mainly north
of KLBB. May come close to KPVW after 06z but coverage and
confidence not high enough for inclusion at this time in TAF. That
activity could be in vicnity of KCDS around/after 09z but for same
reason, not including in TAF. Light SE winds become moderate by
15-16z at all TAF sites as stronger winds mix down with heating.
Could see isold/scattered storms again tomorrow mainly along/east
of Plainview to Lubbock line with another disturbance interacting
with hot and moist, unstable airmass. As mentioned earlier,
density altitude will be high, likely near 7000 feet during
afternoon hours at KPVW and KLBB.
&&
PREV DISCUSSION... /issued 335 PM CDT MON JUL 4 2016/
SHORT TERM...
The latest indications have trended toward a lesser threat of storms
across the far Southern Texas Panhandle and Rolling Plains this
afternoon and evening. The closest shortwave is now exiting the
eastern Panhandle with slightly rising heights and weakening mid-
level flow across the area. Hi-res guidance still suggests some
storm development in the next hour or two, but with less coverage
and intensity than previously indicated. However, this does not rule
out the possibility of a few strong or briefly severe storms this
evening.
Back to the west, we have already seen a couple of t-storm cells
develop in the hot and well-mixed air mass near the state line,
along a north-south zone of weak convergence. Additional development
is ongoing across central New Mexico, associated with a compact
shortwave. As this shortwave moves closer to West Texas later this
evening, we expect at least isolated t-storm activity to move into
the western South Plains. At this time, it does appear the activity
will remain disorganized and spotty, but it could linger past
midnight, especially across the far southwest Texas Panhandle and
northwest South Plains. Strong wind gusts will be a threat with this
activity.
The other concern is the heat. Temps are expected to warm a few
degrees tomorrow over what is already a hot Independence Day. The
record high at Lubbock for July 5th is 104F set in 1971, and we are
forecasting a high of 103F. We have two areas of concern for
possibly reaching heat advisory criteria. The first is the southwest
South Plains where we are forecasting highs of 103 to 104 degrees,
just shy of the 105 degree advisory criteria. The other is in the
Low Rolling Plains (centered around Cottle, King and Stonewall
Counties) where we have max heat indices forecast to be around 107 -
not far from the heat index criteria of 110 degrees for the Rolling
Plains. No highlights will be issued with the afternoon forecast,
but it looks to be a little hotter in later guidance then a heat
advisory is possible.
LONG TERM...
An elongated upper level anti-cyclone will remain centered to our
south mid to late week with generally dry and hot west to
southwest flow aloft through our area. At least one significant
disturbance will eject near the U.S. and Canada border late
Thursday which should tighten surface troughing a bit. Trends
continue to support high temperatures generally in the 100 to 105
degree range through Thursday. Moisture will be somewhat limited,
but will still be adequate especially for the eastern half of our
area for consideration of very high-based late day thunderstorms.
And even to the west, with very deep mixing into the hot air, it's
difficult to completely rule out a few isolated and brief very
high-based thunderstorms, but we are not overly excited about
these at this point. The strong heating and weak surface
convergence within a surface trough will be main contributing
factors favoring central to eastern area. Actual convective
initiation will remain quite tricky through at least Thursday. For
these later periods, a blend remains our best solution showing
these low thunder chances favored. The deep mixing will promote
lower dewpoints each afternoon, and low enough especially on the
Caprock to contribute negatively to the Apparent Temperature. We
expect to remain below Heat Advisory levels through Thursday.
By Friday it's still not crystal clear how the upper pattern will
evolve, but it appears at least a portion of the upper ridge will
shift to the east as stronger southwest flow aloft bears down on
the northwest coast. Also expect still to see another part of the
upper ridge just back to our west. In between, there will be
opportunity to exploit a weakness in the upper height field across
our area and probably an intrusion of modest mid level monsoonal
moisture from the south-southwest. We still will be fighting with
some convection initiation uncertainties, but the lower heights
and improved moisture should contribute favorably. This continues
to support at least a low thunder chance for much of the area
Friday through the next Weekend. And high temperatures at least
are expected to tail off back to the 90's. This will still be above
normal, but also with more consistent elevated dewpoints, so
overall not a lot of improvement in comfort levels. However, our
forecast Apparent Temperatures remain shy of Heat Advisory
levels.
Ejection of a strong Pacific wave is possible through the northern
Rockies late next weekend. Solutions better in agreement on this
and pulling higher upper level heights across our area early next
week. This would support generally dry and warmer or hotter again.
RMcQueen
&&
.LUB Watches/Warnings/Advisories...
None.
&&
06
Hazardous weather outlook, Jul 4, 2:14 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT MON JUL 4 2016
TXZ021>044-052015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
314 PM CDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
EVENING. A STORM OR TWO MAY BECOME STRONG OR BRIEFLY SEVERE
ACROSS THE ROLLING PLAINS WITH LARGE HAIL AND DOWNBURST WINDS UP
TO 70 MPH. FARTHER WEST, SEVERE WEATHER IS NOT EXPECTED. HOWEVER,
STRONG WIND GUSTS TO ABOUT 55 MPH WILL BE POSSIBLE WITH THE HIGH-
BASED STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...HOT
TEMPERATURES ARE EXPECTED WITH HIGHS RANGING FROM 101 ACROSS THE
NORTHERN SOUTH PLAINS TO NEAR 106 DEGREES ACROSS THE ROLLING
PLAINS TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 10:24 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT MON JUL 4 2016
TXZ021>044-051100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON...
LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR...
DICKENS...DUMONT...FINNEY...GROW...GUTHRIE...DENVER CITY...
PLAINS...BROWNFIELD...TAHOKA...ODONNELL...GRAHAM...POST...
JAYTON...ASPERMONT
1124 PM CDT MON JUL 4 2016
...HOT TEMPERATURES EXPECTED THROUGH THURSDAY...
A STRENGTHENING DOME OF HIGH PRESSURE ALOFT WILL BRING HOT
TEMPERATURES TO THE TEXAS SOUTH PLAINS REGION FOR THE NEXT SEVERAL
DAYS. HIGH TEMPERATURES ARE FORECAST TO CLIMB TO ABOUT 100 TO 105
ON THE CAPROCK EACH AFTERNOON...AND ABOUT 101 TO 106 IN THE
ROLLING PLAINS. HEAT INDEX VALUES IN THE ROLLING PLAINS MAY REACH
107 OR 108. THE HIGH TEMPERATURES WILL APPROACH THE ALL-TIME
RECORDS FOR THE DATES AT LUBBOCK. IN ADDITION...TEMPERATURES AT
NIGHT WILL ONLY FALL INTO THE 70S FOR MOST LOCATIONS ASIDE FROM
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS...WHERE
LOWS WILL BE IN THE 60S.
PEOPLE WHO SPEND TIME OUTDOORS SHOULD TAKE EXTRA PRECAUTIONS TO
AVOID HEAT STRESS OR HEAT ILLNESS. PETS CAN ALSO BE AFFECTED BY
THE HOT TEMPERATURES. ENSURE PETS HAVE ADEQUATE DRINKING WATER AND
A SHADY PLACE TO REST.
LOOK BEFORE YOU LOCK! NEVER LEAVE CHILDREN OR PETS IN A HOT
CAR...EVEN FOR A FEW MINUTES. THE TEMPERATURE IN A CAR CAN RISE
TO DEADLY LEVELS IN JUST MINUTES!!
Special weather statement, Jul 5, 12:11 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
111 AM CDT TUE JUL 5 2016
TXZ029-030-050645-
HALE TX-FLOYD TX-
111 AM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLOYD AND NORTHERN
HALE COUNTIES UNTIL 145 AM CDT...
AT 110 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALE CENTER...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER...AIKEN...HALFWAY AND SETH WARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3415 10142 3402 10190 3419 10199 3431 10173
3431 10150
TIME...MOT...LOC 0610Z 246DEG 29KT 3414 10186
JORDANThunderstorm Wind, Motley
- When
- July 5, 2:55 AM CST
- Where
- Motley County, 0.69 mi S of Northfield
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.270, -100.600
Measured by a Texas Tech University West Texas mesonet station located near Northfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634046.